I have a myopathy and on my echo, it showed left atrial enlargement and decreased left ventricular systolic function.LA dimension 4.2 cm and EF 45% What causes left atrial enlargement and what is the significance of this? What kind of followup and/or treatment is usually done? My other measurements on my echo are: IVSd:0.94 cm
ESV: 66 ml
AO root diam: 3.1 cm
AO root area: 7.3cm2
LA dimension:4.2 cm
Are these #'s in the normal range? I also have some pulmonary issues- decreased dlco, copd, respiratory muscle weakness from the myopathy. I have never smoked.
Thanks for this great site.
I am sorry to hear about your medical problems. There are many factors that contribute to the questions you are asking -- it isn't simple to answer.
What causes left atrial enlargement and what is the significance of this?
Many things -- too much blood volume in the heart, narrowed valves in the heart (mitral valve), increased heart pressrues, increased heart stiffness, primary myocardial diseases or myopathies.
What kind of followup and/or treatment is usually done?
The usual treatment is to treat the underlying cause. If the valve is too narrowed, fix the valve. If there is too much blood volume, diuretics. Atrial fibrillation has been shown to increase the atrial size and it actually decrease if the AF is treated with an ablation (and presumeably medciations if they are successful). The best treatment for a primary myopathy that is affecting the heart is presumably to treat it like you have heart failure with beta blockers and ace inhibitors. This is not an area that you will see a lot of research in -- we mostly focus on primary myocardial diseases, not systemic muscle diseases, but I think we would treat it the same way.
Your atrial size is relatively normal and your heart function is only mildly decreased. Do you know what type of myopathy you have?
I am interested to read this thread. I am going to try to post tommorrow (I've been trying for 5 mths). I was dx with a peripartum cardiomyopathy late Dec 05 and developed severe pulmonary issues over the following wk or so (decreased diffusion capacity, respiratory muscle weakness, extreme SOB). I then developed overall myopathy, signs of liver failure and now adrenal insufficiency. Its unclear whether the myopathy is meds induced or whether its an inclusion body myositis with cardiac and pulmonary probs. One of my muscle enzymes was 7 times normal level. They think the cardiomyopathy developed in the last trimester of pregnanacy so was caught probably as it was improving on its own. I never did the muscle biopsy.
I am interested to know also what your myopathy is related to. I have had a very difficult time getting a clear diagnosis (they all agree something is going on and my tests support that, its just unclear what exactly is happening. BTW I am doing better now, not 100% by any means but improving and my EF is up.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.